Discussions By Condition: Sleep disorders

Sleeping for days

Posted In: Sleep disorders 2 Replies
  • Posted By: Anonymous
  • July 18, 2007
  • 05:02 PM

My fiancee has been disabled for many years (broken back). He is on Fentanyl patch 100 mcg, meds for breakthrough pain, Lyrica, Effexor, and Soma just to name a few. Since carotid surgery he has lost allot of weight. Dr. hit the vagus nerve and that has caused swallowing problems. He falls asleep for days when the fentanyl patch reaches the 48 hours mark. He is scheduled to change it every 48 hours but falls into a deep sleep before that happens. He has slept for as long as 7 to 10 days. NO eating (he lost 20 lbs during one sleep period), very little drinking of fluids. He gets the chills, probably because of withdrawal during that period. When he tells his pain management doctor about the chills, the pain doctor says it must be an infection and gives him antibiotics. When he tells the pain management doctor about the days of sleeping, the doctor gave him effexor for depression. When he changes the fentanyl patch he is then awake for almost 48 hours (insomnia). Any ideas???? Does he need to get off the Duragesic and go to Oxicontin????

Reply Flag this Discussion

2 Replies:

  • Sorry to hear about you problems.It sounds like doctor prescribes the drugs for symptoms and even doesn't bother to find the cause of the symptoms. Too many drugs is a bad idea, because it can put him at risk of side effects and drug interactions, and adverse drug reaction may be mixed up with a real symptom. If it is possible, try to find a good doctor who could fix the underlying causes.
    Anonymous 42,789 Replies Flag this Response
  • I saw this special on the Discovery Channel called Mystery Diagnoses. On one of the episodes, there was a case about a teenage girl who had the same situation--she would sleep 10 days straight, and doctors misdiagnosed her with depression at first. Also, the tests done on her were negative; no answers at first. It actually turned out that she had this very rare disorder. I think the disorder is called Klein-Levin's Syndrome--from reading your entry, that sounds like what your husband has. So you might want to look into that.
    Anonymous 42,789 Replies
    • November 9, 2007
    • 07:37 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?